Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 1, NWS Albuquerque, NM

January 17, 20207 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Jan 17, 2020, 3:50 AM MST for 7 counties in New Mexico. It took effect at Jan 17, 2020, 10:00 AM MST. It was in force for 10 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2020, 3:50 AM MST (10:50 UTC)
In effect from
Jan 17, 2020, 10:00 AM MST
Expired
Jan 17, 2020, 8:00 PM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 10:00 AM MSTSNOW 42 N Chama, NM
Jan 17, 11:49 AM MSTSNOW 2.51 Nw Ocate, NM
Jan 17, 11:51 AM MSTSNOW 3.96 Sse Santa Fe, NM
Jan 17, 11:55 AM MSTNON-TSTM WND GST 602 Nnw Angel Fire, NMKAXX AWOS.
Jan 17, 12:00 PM MSTNON-TSTM WND GST 658 Ene Arroyo Seco, NMTAOS SKI VALLEY KACHINA PEAK.
Jan 17, 12:00 PM MSTSNOW 147 Ese Chupadero, NMSKI SANTA FE.
Jan 17, 12:00 PM MSTSNOW 148 Ssw Red River, NMTAOS SKI AREA.
Jan 17, 1:43 PM MSTSNOW 1Chama, NM
Jan 17, 3:00 PM MSTSNOW 4Eagle Nest, NMKLVS ASOS.
Jan 17, 3:36 PM MSTNON-TSTM WND GST 666 Ne Las Vegas, NMKLVS ASOS.
Jan 17, 3:53 PM MSTHIGH SUST WINDS 526 Ne Las Vegas, NMKLVS ASOS.
Jan 17, 4:00 PM MSTSNOW 6.5Chama, NM
Jan 17, 5:00 PM MSTSNOW 211 Ene Amalia, NMNORTH COSTILLA SNOTEL.
Jan 17, 5:00 PM MSTSNOW 25 Ese Red River, NMRED RIVER PASS SNOTEL.
Jan 17, 5:00 PM MSTSNOW 41 N Taos, NM
Jan 17, 5:00 PM MSTSNOW 54 Nnw Tres Ritos, NMGALLEGOS PEAK SNOTEL.
Jan 17, 5:00 PM MSTSNOW 611 Nnw Canon Plaza, NMHOPEWELL SNOTEL.
Jan 17, 5:00 PM MSTSNOW 65 Nw Chama, NMCHAMITA SNOTEL.
Jan 17, 5:00 PM MSTSNOW 75 Sse Llano Largo, NMRIO SANTA BARBARA SNOTEL.
Jan 17, 5:00 PM MSTSNOW 106 Wnw Tererro, NM
Jan 17, 7:20 PM MSTNON-TSTM WND GST 601 Sse Clines Corners, NMKCQC ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS75 KABQ 171050
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
350 AM MST Fri Jan 17 2020

NMZ223-229-171900-
/O.UPG.KABQ.HW.A.0001.200117T1800Z-200118T0000Z/
/O.NEW.KABQ.HW.W.0001.200117T1700Z-200118T0300Z/
Central Highlands-Northeast Highlands-
350 AM MST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Highlands and Northeast Highlands.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles on north to south oriented roads.

* ADDITIONAL DETAILS...For those driving on I-25 between Bernal,
  Las Vegas, and Watrous, expect extreme cross winds. This 
  includes mile markers 330 through 365. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ213>215-171900-
/O.NEW.KABQ.HW.W.0001.200117T1700Z-200118T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
350 AM MST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Sangre de Cristo Mountains.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Light snow will also be possible through
  the afternoon resulting in reduced visibility in blowing snow. 
  Those travelling around the Enchanted Circle will be impacted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ212-221-227-228-230>234-171900-
/O.NEW.KABQ.WI.Y.0004.200117T1700Z-200118T0300Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
350 AM MST Fri Jan 17 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and 
  Manzano Mountains including Edgewood, Johnson and Bartlett 
  Mesas Including Raton Pass, Far Northeast Highlands, Union 
  County, Harding County, Eastern San Miguel County, Guadalupe 
  County and Quay County.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong cross winds are expected on north to
  south oriented roadways including Highways 402 and 39 as well as
  Interstate 25 between Watrous and Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
2 follow-up statements
755 
WWUS75 KABQ 171839
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1139 AM MST Fri Jan 17 2020

NMZ213>215-223-229-180300-
/O.CON.KABQ.HW.W.0001.000000T0000Z-200118T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-
1139 AM MST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West winds 30 to 40 mph with occasional gusts up to 65 
  mph expected.

* WHERE...Central Highlands and Northeast Highlands.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles on north to south oriented roads.

* ADDITIONAL DETAILS...For those driving on I-25 between Bernal, 
  Las Vegas, and Watrous, expect extreme cross winds. This 
  includes mile markers 330 through 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ212-221-227-228-230>234-180300-
/O.CON.KABQ.WI.Y.0004.000000T0000Z-200118T0300Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
1139 AM MST Fri Jan 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and 
  Manzano Mountains including Edgewood, Johnson and Bartlett 
  Mesas Including Raton Pass, Far Northeast Highlands, Union 
  County, Harding County, Eastern San Miguel County, Guadalupe 
  County and Quay County.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as lawn furniture and garbage cans.

* ADDITIONAL DETAILS...Strong cross winds are expected on north 
  to south oriented roadways including Highways 402 and 39 as 
  well as Interstate 25 between Watrous and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
163 
WWUS75 KABQ 180312
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
812 PM MST Fri Jan 17 2020

NMZ213>215-223-229-180415-
/O.EXP.KABQ.HW.W.0001.000000T0000Z-200118T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-
812 PM MST Fri Jan 17 2020

...HIGH WIND WARNING HAS EXPIRED...

Windy conditions will persist through the evening hours, but below
warning threshold. Patches of blowing snow may reduce visibilities
on area roads.

$$

NMZ212-221-227-228-230>234-180415-
/O.EXP.KABQ.WI.Y.0004.000000T0000Z-200118T0300Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
812 PM MST Fri Jan 17 2020

...WIND ADVISORY HAS EXPIRED...

Breezy to locally windy conditions will persist through the
evening hours, but below advisory threshold.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 17, 3:30 AM MST, 20 minutes earlier.

Area forecast discussion, Jan 17, 3:30 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 AM MST Fri Jan 17 2020

.SYNOPSIS...
Some snow will linger along the west slopes of the northern
mountains today while precipitation tapers off elsewhere and fog and
freezing fog dissipates mid to late morning. By midday, west winds
will begin to gust as high as 60 mph over northeast New Mexico. The
weekend weather will be more peaceful with periods of high clouds,
lighter winds, and near normal temperatures. Active weather will
return next week, starting by Tuesday, with occasional cold fronts,
periods of wind and snow showers.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)... Precipitation is
winding down for the moment as the subtropical moisture shifts
eastward. However, fog and freezing fog have developed across much
of the area, thus will keep Winter Weather Advisories intact through
15Z. Thereafter, winds will begin to increase as an upper level
trough crosses northern NM. Additional light snow is expected over
the Northern Mountains from this system, however, the bigger issue
will be the potential for high winds and blowing snow. Since
additional falling snow will be minimal over the Sangre de Cristo
Mountains, where the highest winds are expected, will convert the
Winter Storm Warning to a High Wind Warning at 17Z. Gusts near 65 or
70 mph are expected at the peaks. Will also convert the High Wind
Watch for the Las Vegas and Clines Corners into a High Wind Warning
with gusts near 60 mph likely. A Wind Advisory will also be
necessary for much of the rest of NE NM as well as Glorieta Pass and
the Sandia/Manzano Mountains thanks to an 1000 mb sfc low over
eastern CO combined with decent mixing. Though the NE will not mix
out this high, 700 mb winds are an impressive 60-75kt.

The trough axis will shift into west Texas this evening allowing
winds and any remaining precipitation will gradually diminish across
NM. Clear skies, light winds and low Td's will allow for excellent
radiational cooling tonight. Lows in the teens and 20s will be
common. Below normal temperatures are expected for Saturday across
much of the area despite abundant sunshine thanks to little mixing.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... Return flow may
circulate some low level moisture into southern New Mexico Sunday
night and moreso Monday into Monday night as a short wave approaches
the state from the west. Precipitation appears to be focused over
the northwest mountains by Tuesday as the short wave passes
overhead, as well as over the southeast plains where there could be
a few thunderstorms. High temperatures will be within a few degrees
of normal Monday and Tuesday.

Extended models deviate substantially Wednesday and beyond. The GFS
indicates Wednesday could be quite windy, with an upper low pressure
system swinging over the northern portion of New Mexico and
precipitation featured for the northeast quarter. The ECMWF digs a
slower moving upper trough into the western half of the state on
Wednesday, with any associated precipitation focused there.
Additional precipitation, winds and cooler temperatures could
impact northern and central New Mexico later in the week, but it's
hard to pinpoint exactly when and where so the pop and weather grids
are pretty generic.

&&

.FIRE WEATHER...
Strong to damaging winds are expected today across northeast NM this
afternoon after the low clouds and fog clear out. Downslope
component should allow for a quick warmup as compared to yesterday
across the east. Near to below normal remain likely across the
northwest. A little snow also remains possible across the northern
mountains. After today, vent rates will plummet over the weekend and
into early next week with much lighter winds and little mixing
expected. A weak wave may cross the state on Tuesday, providing a
little precipitation to portions of the forecast area. Another
trough will cross the area on Wednesday, and this system will have
the potential to crank up wind speeds once again. Fortunately, RH val

&&

.AVIATION...
06Z TAF CYCLE Widespread MVFR to IFR conditions will continue with a
mix of rain, freezing rain, and snow. Lcl LIFR to VLIFR conditions
will continue in the areas of heavier snow and fg/fzfg. Precip will
turn more convective and scattered in nature late tonight into early
Friday as precipitation decreases in coverage with low cigs/fg/fzfg
lingering. Mountain obscurations will be prevalent through Friday
morning. Strong to very strong west and southwest winds aloft will
approach Friday morning, inducing low-level wind shear, and these
will gradually mix down with surface wind gusts of 35 to 55 kt
during the afternoon, with the higher gusts east of the central mt
chain during the afternoon.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  16  39  19 /  40   5   0   0
Dulce...........................  40   5  41  11 /  70   5   0   0
Cuba............................  39  14  40  18 /  50   5   0   0
Gallup..........................  42  12  45  14 /  20   5   0   0
El Morro........................  40  10  43  15 /  20   5   0   0
Grants..........................  45  11  45  14 /  20   5   0   0
Quemado.........................  47  19  52  22 /  10   5   0   0
Datil...........................  47  21  49  23 /  10   5   0   0
Glenwood........................  53  29  58  29 /  10   0   0   0
Chama...........................  34   3  34   9 /  80   5   0   0
Los Alamos......................  40  19  37  22 /  40   5   0   0
Pecos...........................  39  20  40  22 /  40   5   0   0
Cerro/Questa....................  34   8  35  10 /  50   5   0   0
Red River.......................  30   8  33   5 /  60   5   0   5
Angel Fire......................  33  -5  35   3 /  50   5   0   0
Taos............................  38   5  35   9 /  40   5   0   0
Mora............................  43  18  43  20 /  30   5   0   0
Espanola........................  45  17  40  16 /  40   5   0   0
Santa Fe........................  40  18  37  19 /  40   5   0   0
Santa Fe Airport................  42  16  39  20 /  30   5   0   0
Albuquerque Foothills...........  46  25  43  23 /  20   5   0   0
Albuquerque Heights.............  48  24  45  26 /  10   5   0   0
Albuquerque Valley..............  50  20  46  22 /  10   0   0   0
Albuquerque West Mesa...........  49  22  44  23 /  10   5   0   0
Los Lunas.......................  52  18  46  24 /  10   0   0   0
Rio Rancho......................  47  23  43  24 /  20   5   0   0
Socorro.........................  58  25  50  26 /  10   0   0   0
Sandia Park/Cedar Crest.........  42  23  41  23 /  30   5   0   0
Tijeras.........................  44  23  43  24 /  20   5   0   0
Moriarty/Estancia...............  47  16  46  17 /  20   5   0   0
Clines Corners..................  43  19  44  22 /  30   5   0   0
Gran Quivira....................  49  24  49  25 /  20   5   0   0
Carrizozo.......................  53  27  53  29 /  20   5   0   0
Ruidoso.........................  51  28  52  28 /  20   5   0   0
Capulin.........................  45  14  40  18 /   0   5   0   0
Raton...........................  46  15  40  18 /  10   5   0   0
Springer........................  49  16  43  19 /  10   5   0   0
Las Vegas.......................  47  17  44  20 /  20   5   0   0
Clayton.........................  55  21  43  23 /   0   0   0   0
Roy.............................  51  18  41  22 /   0   5   0   0
Conchas.........................  57  22  48  23 /   0   0   0   0
Santa Rosa......................  57  23  48  24 /  10   0   0   0
Tucumcari.......................  56  23  49  26 /   5   0   0   0
Clovis..........................  56  26  49  24 /  10   0   0   0
Portales........................  57  26  51  24 /  10   0   0   0
Fort Sumner.....................  56  26  51  26 /   5   0   0   0
Roswell.........................  61  29  53  26 /   0   0   0   0
Picacho.........................  60  30  52  27 /  10   0   0   0
Elk.............................  60  29  53  27 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for the following
zones... NMZ203-210-211.

Winter Weather Advisory until 8 AM MST this morning for the
following zones... NMZ204-206-207-216>219-222-223-228>237.

Wind Advisory from 10 AM this morning to 8 PM MST this evening for
the following zones... NMZ212-221-227-228-230>234.

High Wind Warning from 10 AM this morning to 8 PM MST this evening
for the following zones... NMZ213>215-223-229.

Winter Storm Warning until 10 AM MST this morning for the following
zones... NMZ212>215-221.

&&
Hazardous weather outlook, Jan 17, 3:40 AM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MST Fri Jan 17 2020

NMZ201>241-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
340 AM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Areas of reduced visibilities in fog and freezing fog will impact
travel this morning before dissipating. Some snow will persist along
the west slopes of the northern mountains, otherwise any lingering
precipitation early this morning will taper off quickly. Strong to
possibly damaging west to northwest winds gusting to near 65 mph will
affect the Sangre de Cristo mountains and adjacent Northeast and
Central Highlands, with winds gusting to around 55 mph over the
Sandia and Manzano mountains and the remainder of northeast New
Mexico. The strong winds are expected to taper off early this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report precipitation amounts, wind speeds
and any impacts through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:50 AM MSTWind AdvisoryABQBernalillo, Colfax, Guadalupe, Harding, Mora, Quay and 6 more16 hr

Nearby

High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.